Alabama, 2010

Hail in Alabama, July 15, 2010

July 15, 2010 · NWS BMX · 1 event in 1 county or zone

Intense daytime heating in a moist air mass resulted in a severe thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Intense daytime heating in a moist air mass resulted in a severe thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 15, 2:01 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 15, 2:01 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 PM CDT THU JUL 15 2010

.DISCUSSION...

HIGH PRESSURE STRETCHING FROM CALIFORNIA TO GEORGIA HAS LED TO
ANOTHER SCORCHER IN CENTRAL ALABAMA TODAY. THANKFULLY...PLENTY OF
LOW LEVEL MOISTURE IS IN PLACE. YES...THIS MOISTURE HAS LED TO
SOME AFTERNOON SHOWERS AROUND OUR CWA...BUT IF IT WEREN'T FOR THE
MOISTURE...THERE IS NO DOUBT WE WOULD BE INTO THE TRIPLE
DIGITS...EASILY. THIS SCENARIO WILL LIKELY PLAY OUT AGAIN NEXT
WEEK...BUT WE WILL GET TO THAT.

THESE SHOWERS AND ISOLATED THUNDERSTORMS I SPOKE OF ARE STREAMING
FROM NORTH TO SOUTH ACROSS THE AREA AND ARE OFFERING VERY LITTLE IN
THE WAY OF RELIEF...WHETHER THAT BE FROM THE HEAT...OR THE DRYING
CONDITIONS MOST EVERYONE IS BEGINNING TO SEE.  I WILL SAY THIS
THOUGH...THIS IS NOT OUT OF THE NORM.  WELCOME TO SUMMER IN
ALABAMA.  INITIATION TODAY HAS RESTED ON A COUPLE OF FEATURES AROUND
THE REGION.  FIRST...THE LEFT OVER BOUNDARY FROM THE LAST COUPLE OF
DAYS HAS BROUGHT A FOCUSING MECHANISM FOR THESE SHOWERS TO FIRE ON
ACROSS THE WESTERN HALF OF THE AREA. ADDITIONALLY...A FAIRLY TIGHT
MOISTURE GRADIENT IN OUR EAST CENTRAL COUNTIES BECAUSE OF AN AREA
OF RELATIVELY DRIER AIR IN OUR NORTHEASTERN COUNTIES AND NORTHWEST
GEORGIA...AND A WEAK 925 MB TROUGH RUNNING ACROSS THE WIDTH OF THE
STATE...HAS LED TO THE TRIGGERING OF SOME ADDITIONAL STORMS ACROSS
THE SOUTHEAST. JUST LIKE THE LAST COUPLE OF DAYS...THESE SHOULD
CONTINUE INTO THE EVENING HOURS...WANING ON THE LOSS OF HEAT FROM
THIS AFTERNOON.

TEMPERATURES SHOULD BEGIN TO BACK OFF TOMORROW...AND INTO THE
WEEKEND AS THE UPPER LEVEL RIDGE BEGINS TO RETROGRADE TO THE WEST.
THIS WILL ALLOW FOR THE LARGE TROUGH OVER ONTARIO CANADA TO DIG
ANOTHER WEAKENING FRONTAL SYSTEM INTO THE STATE FOR SATURDAY.  THIS
WILL INCREASE CHANCES OF RAIN THROUGH SATURDAY AND SUNDAY.  SHOULD
NOT BE A WASH OUT BE ANY MEANS...WITH THE BEST COVERAGE ON SATURDAY
AS THE BOUNDARY SHOULD BEGIN TO LOSE ITS PUNCH ON SUNDAY.

BEYOND SUNDAY...WE WILL GET BACK INTO THIS SAME KIND OF PATTERN WE
HAVE BEEN SEEING FOR THE LAST COUPLE OF DAYS.  HIGH PRESSURE ALOFT
AND AT THE SURFACE...OPEN UP THE CHANCE FOR DIURNAL SHOWERS AND
THUNDERSTORMS RIGHT THROUGH THE END OF THE FORECAST PERIOD. THE GFS
AND EURO ARE FAIRLY CONSISTENT IN SOLUTION WITH THE STRENGTH OF
THIS RIDGE THAT IS EXPECTED TO BUILD IN NEXT WEEK...SOMEWHERE IN
THE NEIGHBORHOOD OF 5960-5980DM...WHICH WOULD LEND ITSELF TO THE
LIKELIHOOD OF DAYTIME HIGHS IN THE UPPER 90S AND CLOSE TO TRIPLE
DIGITS. BUT THE ONE THING FORECAST TEMPERATURES THAT HIGH HAVE
GOING AGAINST THEM IS THE CONSTANT SOUTHERLY SURFACE FLOW THAT WE
SHOULD BE EXPERIENCING AT THE SAME TIME. THIS SHOULD ALLEVIATE
MULTIPLE DAYS IN TRIPLE DIGITS...BUT IT COULD LEAD TO THE EVENTUAL
ISSUING OF HEAT ADVISORIES ACROSS CENTRAL ALABAMA...AS THE MAIN
THING WE HAVE BEEN MISSING IN OUR ADVISORY CRITERIA OVER THE LAST
COUPLE OF MINI-HEAT WAVES HAS BEEN THE OVERNIGHT LOWS AT 75 OR
BETTER FOR MULTIPLE NIGHTS IN A ROW. HANG TIGHT. THAT COULD HAPPEN
NEXT WEEK.

27

&&

.AVIATION...18Z TAF DISCUSSION

A TONGUE OF DEEPER MOISTURE EXTENDS FROM NW ALABAMA TO SOUTHEAST
ALABAMA. SCATTERED SHOWERS AND ISOLATED STORMS WILL CONTINUE
THROUGHOUT THE AFTERNOON MAINLY WEST OF A LINE FROM DOUBLE
SPRINGS...TO BIRMINGHAM...TO AUBURN. WITH TEMPERATURES CLIMBING INTO
THE MIDDLE TO UPPER 90S...SOME OF THE STORMS WILL BE LOCALLY STRONG
DUE TO PRESENCE OF DRIER AIR ALOFT...WHICH WILL ENHANCE DOWNDRAFTS.
VERY WEAK SURFACE PRESSURE FIELDS WILL PRODUCE LIGHT AND VARIABLE
WINDS. MVFR FOG PSBL OVERNIGHT ESPECIALLY IN AREAS THAT RECEIVE
RAINFALL.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  91  72  90  70 /  10  30  30  50  30
ANNISTON    74  93  72  90  71 /  10  40  20  50  30
BIRMINGHAM  76  93  74  89  74 /  10  30  30  50  30
TUSCALOOSA  77  94  75  92  73 /  10  30  30  50  30
CALERA      75  93  73  90  73 /  10  40  30  50  30
AUBURN      74  91  71  90  72 /  20  40  10  40  30
MONTGOMERY  76  93  72  92  73 /  20  40  20  40  30
TROY        74  90  71  91  71 /  20  40  10  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

27/58
Hazardous weather outlook, Jul 15, 12:10 PM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT THU JUL 15 2010

ALZ011>015-017>050-161100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
110 PM CDT THU JUL 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THROUGH 8 PM ALONG AND
SOUTH OF A LINE FROM DOUBLE SPRINGS...TO BIRMINGHAM...TO AUBURN.
THE MAIN THREAT WILL BE WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 15, 3:37 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
437 PM CDT THU JUL 15 2010

ALZ033>035-152200-
BIBB AL-CHILTON AL-PERRY AL-
437 PM CDT THU JUL 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIBB...WESTERN
CHILTON AND NORTHEASTERN PERRY COUNTIES UNTIL 500 PM CDT...

AT 434 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TALLADEGA NATIONAL FOREST...OR 11 MILES SOUTHEAST
OF CENTREVILLE...MOVING SOUTH AT 5 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MAPLESVILLE...
  STANTON...
Special weather statement, Jul 15, 4:29 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 PM CDT THU JUL 15 2010

ALZ045-152300-
MACON AL-
529 PM CDT THU JUL 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MACON COUNTY UNTIL 600 PM
CDT...

AT 527 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR FRANKLIN...OR 5 MILES WEST OF TUSKEGEE...MOVING
SOUTHWEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MILSTEAD...
  FRANKLIN...
  SHORTER...
  FRANKLIN...
Special weather statement, Jul 15, 4:33 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
533 PM CDT THU JUL 15 2010

ALZ043-044-152300-
ELMORE AL-MONTGOMERY AL-
533 PM CDT THU JUL 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ELMORE AND
NORTHWESTERN MONTGOMERY COUNTIES UNTIL 600 PM CDT...

AT 527 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MONTGOMERY...MOVING NORTHWEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MONTGOMERY...
  MILLBROOK...
  MONTGOMERY ZOO...
  BOYLSTON...
  WOODCREST...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
July 15, 4:50 PM CST
Where
Montgomery County, 0.9 mi SE of Capital Hgts
Measured
1 in hail
Reported by
Public
Coordinates
32.390, -86.270

Hail fell for approximately 10 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253350.